Alert archive / Florida / Special Marine Warnings in 2023

Special Marine Warning 607, NWS Key West, FL

September 26, 2023

NWS Key West, FL issued this special marine warning at Sep 26, 2023, 6:16 AM EDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2023, 6:16 AM EDT (10:16 UTC)
Expired
Sep 26, 2023, 7:15 AM EDT
In force
59 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 53 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 10.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2023-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2023-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3061 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WHUS52 KKEY 261016
SMWKEY
GMZ033>035-261115-
/O.NEW.KKEY.MA.W.0607.230926T1016Z-230926T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
616 AM EDT Tue Sep 26 2023

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
  out to 5 fathoms...
  Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
  Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
  beyond 5 fathoms...

* Until 715 AM EDT.

* At 615 AM EDT, strong thunderstorms were located along a line
  extending from Snipe Point to near New Ground Rocks Light, moving
  northwest at 25 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  P Tower, Ellis Rock Light, Smith Shoal Light, W Tower, New Ground
  Rocks Light, and Snipe Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning, and blinding downpours. Stay low or go
below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2503 8232 2516 8240 2515 8191 2465 8156
      2467 8158 2465 8159 2464 8248 2502 8287
TIME...MOT...LOC 1015Z 138DEG 23KT 2472 8167 2476 8248 

HAIL...0.00IN
WIND...>34KTS

$$

11
1 follow-up statement
793 
FZUS72 KKEY 261048
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
648 AM EDT Tue Sep 26 2023

GMZ033>035-261115-
/O.CON.KKEY.MA.W.0607.000000T0000Z-230926T1115Z/
648 AM EDT Tue Sep 26 2023

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 715 AM EDT...

For the following areas...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...

At 648 AM EDT, strong thunderstorms were located along a line
extending from 14 nm southeast of P Tower to 8 nm west of S Tower,
moving northwest at 25 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...National Weather Service Meteorologist.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

Locations in the warning include...
P Tower, Ellis Rock Light, Smith Shoal Light, W Tower, New Ground
Rocks Light, and Snipe Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2503 8232 2516 8240 2515 8191 2465 8156
      2467 8158 2465 8159 2464 8248 2502 8287
TIME...MOT...LOC 1048Z 140DEG 23KT 2497 8182 2500 8251 

HAIL...0.00IN
WIND...>34KTS

$$

11

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Sep 26, 4:33 AM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 26, 4:33 AM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Key West FL
433 AM EDT Tue Sep 26 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 430 AM EDT Tue Sep 26 2023
KBYX radar shows scattered showers and thunderstorms have
developed over the Straits of Florida which were moving to the
west-northwest with some of these on a collision course with Key
West and the Lower Keys. Temperatures have remained quite warm
overnight in the mid 80s which could be attributed to winds
staying up overnight as well as the water temperatures
surrounding the Florida Keys. Current water temperature is
approximately 87 degrees. Dew points are also back to the
extremely humid levels with most areas near 80 degrees.

Atlantic ridging continues to nudge its way westward into Florida
with the upper level trough moving westward over the Yucatan
Peninsula and into the Bay of Campeche. Surface analysis shows a
strong high pressure system off the coast of the Southeast U.S
with lower pressure observed over the Yucatan into the Caribbean
Sea. This is resulting in a healthy pressure gradient across the
Florida Keys coastal waters with east to southeast winds near 15
knots at most marine platforms and 10 to 15 mph along the Island
Chain. The wind may also be attributed to the warm temperatures at
this hour as it is keeping the atmosphere well mixed.

.FORECAST...
The pattern over the next several days will continue to be driven
by ridging over the western North Atlantic and troughing over the
northern and western Gulf of Mexico. This will leave the Florida
Keys in general southwest to west flow aloft during this time
frame. This is also contributing to veering lower level flow which
continues to pump in moist tropical air from the Caribbean.
Instability will also be plentiful leading to showers and
thunderstorms nearly every day with the main issue being the
trigger this time around. One thing we had this last Sunday
evening was the upper level support with the trough to result in
the strong to severe thunderstorms. Going forward, most of the
forcing will remain over the northwestern Gulf of Mexico in terms
of upper level support, therefore, while we still expect the
pattern to remain wet, showers and thunderstorms should for the
most part be your garden variety type storms. Most of this
activity over the next several days will be driven by mesoscale
processes and old outflow boundaries. Therefore, opted to increase
PoPs for today to 70% based on latest radar trends and model
guidance with keeping 60% or well above normal rain chances
through at least Thursday before dropping down to 50% Thursday
night through Saturday and then 40% for Saturday night through
Monday.

One last item of note is model guidance seems to be having a hard
time converging on a solution for the second half of next weekend
into early next week. Latest indications is the frontal system
mentioned in yesterday morning's discussion looks to stall across
the North Gulf Coast. This would lead to continued unsettled
conditions as the drier air won't be able to come in. Also, it is
still too early yet in the season for a front to be able to make
it this far south but we are getting closer with October just days
away.

&&

.MARINE...
Issued at 430 AM EDT Tue Sep 26 2023
There are currently no watches, warnings, or advisories in effect
across the Florida Keys coastal waters. From synopsis, surface
high pressure over the western North Atlantic and lower pressure
over Central America will yield east to southeast gentle to
moderate breezes over the next couple of days. Breezes are
expected to peak at night and lull during the daytime. Late week
and into the weekend, a frontal system is anticipated to stall
along the north Gulf Coast leading to a weakening pressure
gradient with mainly gentle east breezes. Above normal rain and
thunder chances will continue for the next several days.

&&

.AVIATION...
(06Z TAFS)
Issued at 430 AM EDT Tue Sep 26 2023
VFR conditions will prevail at the island terminals. A somewhat
wetter than normal pattern is in place. As a result, there is a good
chance that a round or two of sub VFR conditions could impact either
terminal. Away from convection, surface winds will be moderate out
of the southeast early, becoming light and possibly varying this
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  89  81  89  82 /  60  60  70  60
Marathon  89  81  89  81 /  70  60  60  60

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...MJV
Aviation/Nowcasts....11

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 26, 4:30 AM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
430 AM EDT Tue Sep 26 2023

FLZ076>078-GMZ031>035-042>044-052>055-072>075-270830-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
430 AM EDT Tue Sep 26 2023

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today and tonight. The
primary thunderstorm hazards will be cloud to surface lightning
strikes, along with gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms will be possible through the
period. The primary thunderstorm hazards will be cloud to surface
lightning strikes, along with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MJV

In the hours before

Special weather statement, Sep 26, 5:46 AM EDT, 30 minutes before
Special Weather Statement
National Weather Service Key West FL
546 AM EDT Tue Sep 26 2023

FLZ078-261015-
Monroe Lower Keys FL-
546 AM EDT Tue Sep 26 2023

...A strong thunderstorm will impact portions of Lower Keys in Monroe
County through 615 AM EDT...

At 545 AM EDT, Doppler radar was tracking a strong thunderstorm over
Boca Chica, moving northwest at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Key West, Big Coppitt Key, Boca Chica Channel Bridge, Boca Chica,
Fleming Key, Key Haven, and Geiger Key.

This includes US 1 between mile markers 3 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2460 8183 2470 8172 2456 8162 2453 8171
      2453 8173
TIME...MOT...LOC 0945Z 139DEG 22KT 2455 8168

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

11
Local storm report, Sep 26, 6:05 AM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
605 AM EDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     Tstm Wnd Gst     2 E Key West            24.56N 81.76W
09/26/2023  M53 MPH          Monroe             FL   ASOS

            An east-southeasterly wind gust of 46 kts,
            or 53 mph, was recorded by the Key West
            International Airport ASOS at 5:53 AM EDT.

0553 AM     Tstm Wnd Gst     Boca Chica              24.58N 81.69W
09/26/2023  M49 MPH          Monroe             FL   ASOS

            A south-southwesterly wind gust of 43 kts,
            or 49 mph, was recorded by the Key West
            Naval Air Station ASOS at Boca Chica at 5:53
            AM EDT.;.

&&

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 5:27 AM EDTSpecial Marine WarningKEY63 min
Sep 26, 5:29 AM EDTSpecial Marine WarningKEY61 min
Sep 26, 5:46 AM EDTSpecial Weather StatementKEY29 min
Sep 26, 6:37 AM EDTSpecial Marine WarningKEY38 min
Sep 26, 7:10 AM EDTSpecial Marine WarningKEY31 min
Sep 26, 7:57 AM EDTSpecial Marine WarningKEY41 min
Sep 26, 9:19 AM EDTSpecial Marine WarningKEY26 min
Sep 26, 10:16 AM EDTSpecial Marine WarningKEY29 min
Sep 26, 10:44 AM EDTSpecial Marine WarningKEY31 min
Sep 26, 11:12 AM EDTSpecial Marine WarningKEY33 min
Sep 26, 5:34 PM EDTSpecial Marine WarningKEY26 min

Nearby

Special Marine Warnings in Florida, 2023Every special marine warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.